left arm purple and painful after defibrillator implant
Is there anything I can hope for in the future for pain relief after implant ? Have been back to cardiologist and EP for chk-up since procedure ( 5/1/11 ) for non-ischemic cardiomyopathy . had pacemaker/defib unit implanted and expressed concern about problem of left arm purple and hand useless /very painful also hyper sensitive to touch !! Was told ,"What do you want us to do ,take it out and put it in other side ? "....... I weigh 105 lb. and was told that because of that it was very difficult to find area for unit . had to "pocket" under muscle in left shoulder area . Very frustrated and scared.
I do believe you should contact the manufacturer of the device, let them know what you are experiencing, and then contact your health insurance company, and let them know about this situation, and request a second opinion. What you are experiencing is far outside the norm.
I'd use the insurance company and the manufacturer to help you get a second opinion. I'm not a health professsional, but it sounds like a nerve was affected by the surgery. I hope you keep us informed as this goes forward.
Definitely fire that dr and find a new one. You should have another doctor look at the site and check the implant just to make sure everything is ok.
While I didn't have any problems with the implant site or area, I do know of others who have had problems when implanted. there are a few really great websites and forums (google icd support group) for pacemaker/icd patients that I'm a member of, one specifically deals only with PM/ICD patients and I've learned alot in the past 2 years
I know what you're going through, I've had an RV lead problem since implant and have gotten the run around with different doctors and really not alot of answers.
I have hear somehow similar symptoms in another friend, in a different forum. her arm is also useless and painful, but in her case was also swallow.
The issue was not where the device has been placed but a problem with the veins used ... basically the issue is that she does not get the blood in arm running properly any longer .... they are given her a couple of solutions, some of them quiet strange, and still are evaluating the problem and solutions.
The cardiologist does not help her, you probably need to look for a vascular surgeon.
Thank you all for responding . I have been forced to go on disability now and am financially limited . I am entertaining the recommendation of a vascular problem /nerve/vein . I has been since April 25th 2011 ,that I had this procedure and am concerned that the longer it goes ,I may not be able to regain use of arm /hand .I notice a little less every day and still VERY painful. When I hold arm up , I regain some color ,but still not able to lift arm up . Thanks again for responses ..............Joode58
I hope you get some answers. Since my ICD implant 13 years ago, my left hand is always red, sometimes purple. I was initially told by a nurse that my veins had been burned in my resuscitation, but was subsequently told that's not possible. My doctors and the defibrillator people all say they've never heard of such a complication from the implant. However, I have full use of my arm and hand, so it's purely a cosmetic issue.
I had the very same experience in 2009. I see where your post is from 2011 and it is now 2014. I hope you are better. I had the exact same symptoms, however, my doctor, found that I had 5 bloodclots in my left arm by doing a venous ultrasound (was put back in the hospital for heparin, then on coumidin for 6 months). Also had a frozen shoulder (don't know the medical term, but you can find it out on line). It lasted for 19 months. The only way I could sleep was on my back and had to have a pillow to hold up (relax) my arm every day, even while driving. To this day, I sleep with a arm on a pillow and if I travel by car for several hours, need a pillow for my arm or it aches terribly. Also, seems as if the weather, now that it is better, causes it to ache….barimetric pressure. Again, I hope that since 2011 you are doing better. A chiropractor….which I did not believe in at the time, but was my last resort HELPED IMMENSLY….I believe by adjusting my spine which the nerves stem from as well as the thinning of the bloodclots on coumidin. Hopeful today, working and enjoying life, although for nearly two years, I was incapacitated. All stemmed from my defibrullator implant in 2009.
Additional comment from my last post. ANYONE who has red, purplish painful arm (hard/leathery arm) and/or spotty red palms should consider requiring their physician to perform an venous ultrasound to look for bloodclots. Again, immediately after my surgery (pain) and within 2 weeks was diagnosed as having 5 bloodclots in my upper chest, and left arm.
An additional comment…. for over a year, no one was able to hug me, pat me on the back or arm as it was VERY, VERY painful. I think the medical field needs to get on board and understand that these things occur and not dismiss it in Joode58's case. I was very lucky that I had doctors who were concerned enough to do the venous ultrasound.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.